Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 6, NWS Sioux Falls, SD

April 10, 2005Nobles County, Rock County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 10, 2005, 6:11 AM CDT for Nobles County, Rock County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2005, 6:11 AM CDT (11:11 UTC)
Expired
Apr 10, 2005, 6:47 AM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Nobles County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 54 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3208 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 101112
SVRFSD
MNC105-133-101145-
/O.NEW.KFSD.SV.W.0006.050410T1111Z-050410T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 AM CDT SUN APR 10 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA
  EASTERN ROCK COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 645 AM CDT

* AT 611 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF LISMORE...OR ABOUT 8 MILES
  EAST OF LUVERNE...MOVING NORTH AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL ROCK AND NOBLES COUNTIES THROUGH 630 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4364 9620 4361 9595 4384 9587 4385 9616

$$
WILLIAMS
2 follow-up statements
000 
WWUS53 KFSD 101129
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 AM CDT SUN APR 10 2005

MNC105-133-101145-
/O.CON.KFSD.SV.W.0006.000000T0000Z-050410T1145Z/
ROCK MN-NOBLES MN-
628 AM CDT SUN APR 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 AM CDT FOR 
NORTHWEST NOBLES AND EXTREMNE NORTHEAST ROCK COUNTIES...

AT 628 AM CDT...A TRAINED WEATHER SPOTTERS REPORTED PENNY SIZE HAIL 
AT LISMORE. THIS STORM WAS LOCATED NEAR KENNETH...OR ABOUT 13 MILES 
NORTHEAST OF LUVERNE...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILMONT AROUND 640 AM CDT

LAT...LON 4364 9620 4361 9595 4384 9587 4385 9616

$$
WILLIAMS
000 
WWUS53 KFSD 101147
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 AM CDT SUN APR 10 2005

MNC105-133-101157-
/O.EXP.KFSD.SV.W.0006.000000T0000Z-050410T1145Z/
ROCK MN-NOBLES MN-
647 AM CDT SUN APR 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NOBLES AND ROCK COUNTIES
EXPIRES AT 645 AM CDT...

THE WARNING HAS EXPIRED. THE STORM HAS WEAKENED AND EXITED THE
COUNTY.

LAT...LON 4364 9620 4361 9595 4384 9587 4385 9616

$$
WILLIAMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 9:00 PM CDT, 9 hours 11 minutes earlier.

Area forecast discussion, Apr 9, 9:00 PM CDT, 9 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT SAT APR 9 2005

.DISCUSSION...
MAIN CONCERN TONIGHT IS PROGRESSION OF FRONT AND CONVECTION
ASSOCIATED WITH IT.  AT 02Z...FRONT STILL LOCATED IN THE JAMES
VALLEY...EAST OF KHON BUT WEST OF KMHE.  ALL 18Z
GUIDANCE...RUC...NAM...AND GFS...SUGGEST THAT THE FRONT WILL FAIL TO
MAKE IT TO INTERSTATE 29 TONIGHT AND MAY EVEN REMAIN WEST OF FSD
MUCH OF TOMORROW.  THEREFORE HAVE SLOWED THE FRONT DOWN AND NO
LONGER HAVE IT THROUGH SIOUX FALL UNTIL LATE SUNDAY.  IN
ADDITION...WITH BRISK SOUTHERLY FLOW HAVE RAISED MIN TEMPS IN THE
ERN CWA INTO THE MID 50S WITH 40S REMAINING IN THE WEST AS
FORECAST.  AS FOR CONVECTION...SOME MID-LEVEL ELEVATED CONVECTION
DEVELOPING AHEAD OF THE FRONT ASSOCIATED WITH THE MOISTURE AXIS IN
THE INTERSTATE 29 CORRIDOR.  IN GENERAL EXPECT THIS TO REMAIN
RELATIVELY ISOLATED AND BRIEF.  OF MORE CONCERN IS CONVECTION
DEVELOP WEST OF YANKTON AND SOUTHWEST INTO NEBRASKA.  THIS IS LIKELY
A RESULT OF A MERGER BETWEEN THE BOUNDARY ASSOCIATED WITH THE DEEPER
MOISTURE MOVING NORTHWEST AND THE SOUTHEASTWARD MOVING COLD FRONT.
WITH AN UPPER WAVE MOVE THROUGH NEBRASKA RESULTING IN MID LEVEL LIFT
AND WEAKENING OF THE CAP...EXPECT THAT CONVECTION WILL RAPIDLY
DEVELOP BETWEEN 03Z AND 06Z ALONG THIS BOUNDARY.  THE OTHER QUESTION
IS SEVERE THREAT.  CAPES REMAIN AROUND 1000 J/KG FOR AN ELEVATED
PARCEL.  MODEL PROFILES SHOW IMPROVING MID-LEVEL SHEAR DURING THE
NEXT COUPLE OF HOURS AND IF IT HAPPENS THIS MAY ALLOW SOME MID-LEVEL
ROTATION TO OCCUR AND ENHANCE UPDRAFTS.  THEREFORE THERE WILL
CONTINUE TO BE A THREAT OF PRIMARILY LARGE HAIL THROUGH EARLY SUN
AM...PERHAPS 08Z OR 09Z.  BELIEVE THIS THREAT WILL BE PRIMARILY
CONFINED FROM TYNDALL TO BKX ON THE WEST AND MARSHALL TO SIOUX CITY
ON THE EAST...WITH HIGHEST PROBABILITY  NEAR THE MISSOURI RIVER.

AFTER MIDNIGHT...UPPER WAVE MOVES BY.  WHILE SCT SHRA/TSRA WILL
LIKELY CONTINUE THE LOSS OF UPPER LEVEL FORCING FOR ASCENT MAY ACT
TO KEEP CONVECTION TIED TO THE BOUNDARY AND DECREASE SEVERE THREAT.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SCHUMACHER
Hazardous weather outlook, Apr 10, 4:49 AM CDT, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
449 AM CDT SUN APR 10 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
449 AM CDT SUN APR 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS THIS MORNING...ESPECIALLY
OVER SOUTHEAST SOUTH DAKOTA...MAY DECREASE AND REDEVELOP DURING
THE DAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME
NUMEROUS OVER THE AREA BY TONIGHT. SEVERE STORMS...WITH LARGE
HAIL AND DAMAGING WINDS...MAY DEVELOP THIS AFTERNOON OVER
NORTHWEST IOWA... SOUTHWEST MINNSOTA...AND THE FAR EASTERN PART
OF SOUTHEAST SOUTH DAKOTA.

FLOODING...
HEAVY RAIN COULD DEVELOP IN SHOWERS AND THUNDERSTORMS LATE TODAY
AND TONIGHT. WHILE THE FLOOD THREAT IS SMALL...LOCAL AREAS COULD
GET ENOUGH RAIN TO CAUSE PONDING OF WATER ON ROADS AND LOW AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY MORNING. THE
PRECIPITATION SHOULD DECREASE AND GRADUALLY BECOME SCATTERED
LIGHT SHOWERS MONDAY AFTERNOON INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM..MAINLY IN THE
FAR
EASTERN PART OF SOUTHEAST SOUTH DAKOTA AS WELL AS SOUTHWEST
MINNESOTA
AND NORTHWEST IOWA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

In the hours before

Local storm report, Apr 10, 5:57 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 AM CDT SUN APR 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     HAIL             SIOUX FALLS             43.54N 96.73W
04/10/2005  1.00 INCH        MINNEHAHA          SD   PUBLIC

            HAIL MOSTLY PEA TO MARBLE SIZE WITH A FEW QUARTER SIZE
            STONES.

&&

WILLIAMS

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.